Texas, 2010

Damaging Winds in Texas, August 24, 2010

August 24, 2010 · NWS HGX · 2 events in 2 counties and zones

Afternoon Severe thunderstorms produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Afternoon Severe thunderstorms produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 24, 1:51 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 24, 1:51 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
251 PM CDT TUE AUG 24 2010

.DISCUSSION...
AT LONG LAST...THE NEVER ENDING HEAT ADVISORY SAGA IS COMING TO AN
END! CONSIDERABLY DRIER AIR WILL WORK INTO THE NORTHERN HALF OF
SOUTHEAST TEXAS OVERNIGHT AND FILTER INTO THE REMAINDER OF THE
REGION ON WEDNESDAY. SFC DEW PTS WILL FALL INTO THE LOWER 60S OVER
MUCH OF THE AREA ON WEDNESDAY. THIS WILL KEEP HEAT INDEX VALUES
CLOSE TO THE AMBIENT AIR TEMPERATURE. THE HEAT ADVISORY WILL BE
ALLOWED TO EXPIRE AT 00Z.

LEFTOVER BOUNDARIES FROM YESTERDAY COUPLED WITH VERY WARM
TEMPERATURES HAS ALLOWED WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP. AN INVERTED V SOUNDING STILL SUPPORTS
WIND DAMAGE WITH THE STRONGER STORMS...MAINLY OVER THE WESTERN
HALF OF THE AREA. WEDNESDAY AND THURSDAY LOOK VERY NICE WITH
SEASONAL AUGUST TEMPERATURES...LOW HUMIDITIES AND JUST AN OUTSIDE
CHANCE OF A SHOWER OR THUNDERSTORM MAINLY ALONG A WEAK SEA BREEZE.

A BIT OF A PATTERN CHANGE OVER THE WEEKEND AS AN UPPER LEVEL RIDGE
SHIFTS TO THE NORTHEAST AND A RATHER POTENT TROUGH DEVELOPS OVER
THE WESTERN U.S.. THIS WILL ALLOW A DEEP FETCH OF TROPICAL
MOISTURE TO TAKE AIM ON THE TEXAS COAST. AN INVERTED TROUGH OF LOW
PRESSURE WILL DEVELOP AT THE SURFACE AND ALSO MOVE SLOWLY INLAND
SAT/SUN. THE ECMWF...GFS AND CAN SHOW THE SFC TROUGH AND ASSOICATED
WEAKNESS ALOFT. LONG RANGE MODELS DIFFER SIGNIFICANTLY WITH THE
PLACEMENT OF THE HEAVIEST PRECIPITATION. THE 12Z ECMWF/CAN ARE IN
GOOD AGREEMENT OF DISPLACING THE PRECIP TOWARD LOUISIANA...WHILE
THE GFS PLACES THE GREATEST RAINFALL ON THE TEXAS COAST. THE
ECMWF/CAN HAVE NOT SHOWN MUCH CONSISTENCY AND PREFER THE MORE
STABLE GFS. THE GFS SHOWS PW VALUES OF 2.4 TO 2.6 INCHES AND A
NEARLY STATIONARY BOUNDARY ALONG THR COAST. IF THE GFS PANS OUT...
HEAVY RAIN WILL BE POSSIBLE ALONG THE COAST WITH A SHARP QPF
GRADIENT. COULD SEE EXCESSIVE RAIN AT THE COAST AND LESS THAN AN
INCH OF RAIN WELL INLAND. WHICHEVER SUITE OF MODELS IS
CORRECT...AT LEAST SCATTERED SHOWERS SHOULD OCCUR WITH MORE CLOUDS
AND LOWER HEIGHTS TRANSLATING INTO LOWER TEMPERATURES. 43

&&

.MARINE...
NO SIGNIFICANT FCST ISSUES THRU WED. WINDS/SEAS WILL BEGIN
INCREASING LATE WED AS A SFC TROF (OR EVENTUAL SFC LOW) MOVES INTO
THE NW GULF AND THE GRADIENT TIGHTENS. EXPECT THIS FEATURE TO MOVE
SOUTH & WEST OF THE UPPER TX COAST THIS WEEKEND. DO HOWEVER EXPECT
INCREASING SHRA/TSTM CHANCES AS THIS OCCURS. MODERATE ONSHORE FETCH
WILL BE IN PLACE ON THE BACKSIDE OF THE SYSTEM...WHICH SHOULD ALSO
LEAD TO ELEVATED SEAS THRU THE WEEKEND. WILL PROBABLY NEED TO DUST
OFF THE CAUTION/ADVISORY FLAGS BY AS EARLY AS THURS. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  97  74  96  71 /  40  10  10  10  10
HOUSTON (IAH)              76  97  73  95  73 /  30  10  10  10  10
GALVESTON (GLS)            82  93  81  93  80 /  20  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&
Hazardous weather outlook, Aug 24, 3:39 AM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
439 AM CDT TUE AUG 24 2010

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
439 AM CDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.
HOT CONDITIONS WILL CONTINUE TODAY AS AN UPPER LEVEL RIDGE OF
HIGH PRESSURE SLOWLY RETREATS WEST. DAYTIME HIGH TEMPERATURES ARE
EXPECTED TO REACH 98 TO 102 DEGREES INLAND...MID 90S ALONG THE
COAST. THE COMBINATION OF THE HEAT AND HIGH HUMIDITY WILL RESULT
IN MAXIMUM HEAT INDEX VALUES OF 102 TO 110 DEGREES IN THE
AFTERNOON.

THERE WILL WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE REGION
TODAY. THE VERTICAL PROFILE OF THE ATMOSPHERE IS SUCH THAT DAMAGING
WINDS WILL BE POSSIBLE FROM THE THUNDERSTORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH FOUR...WEDNESDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS FIVE THROUGH SEVEN...SATURDAY THROUGH MONDAY

A TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE WESTERN GULF OF
MEXICO ON FRIDAY. THIS TROUGH WILL APPROACH SOUTHEAST TEXAS SATURDAY
AND BRING A SIGNIFICANT INCREASE IN MOISTURE LEVELS. SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THIS WEEKEND. SOME OF THE STORMS
COULD PRODUCE LOCALLY HEAVY RAIN...ESPECIALLY NEAR THE COAST
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION THIS AFTERNOON IF STRONG STORMS DEVELOP.

In the hours before

Special weather statement, Aug 24, 2:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 PM CDT TUE AUG 24 2010

TXZ177-242130-
WALKER-
323 PM CDT TUE AUG 24 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF HUNTSVILLE...MOVING SOUTHWEST
AT 20 MPH. WINDS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CRABBS PRAIRIE...
RIVERSIDE AND HUNTSVILLE.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3099 9553 3092 9542 3091 9542 3089 9539
      3088 9541 3086 9540 3086 9536 3052 9543
      3052 9551 3060 9577 3063 9583 3071 9584
TIME...MOT...LOC 2023Z 032DEG 16KT 3086 9550

The radar

The Houston radar (KHGX), 59 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
August 24, 2:30 PM CST
Where
Liberty County, Moss Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.930, -94.770

A treer was downed along Highway 146 just south of Liberty.

Thunderstorm Wind, Fort Bend

When
August 24, 4:10 PM CST
Where
Fort Bend County, Richmond
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
29.580, -95.750

Power lines were downed at FM 359 and Plantation Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258202, 258203.